Two cases of subacute thyroiditis after different types of SARS-CoV-2 vaccination


Creative Commons License

Bostan H., Unsal I. O. , Kizilgul M., Gul U., Sencar M. E. , Ucan B., ...More

Archives of endocrinology and metabolism, vol.66, no.1, pp.97-103, 2022 (Refereed Journals of Other Institutions) identifier identifier

  • Publication Type: Article / Article
  • Volume: 66 Issue: 1
  • Publication Date: 2022
  • Doi Number: 10.20945/2359-3997000000430
  • Title of Journal : Archives of endocrinology and metabolism
  • Page Numbers: pp.97-103

Abstract

Although the development of subacute thyroiditis (SAT) following viral infections is well-documented, the actual mechanism has not been clearly elucidated. The occurrence of SAT after vaccination has been reported in several case series and possible mechanisms such as molecular mimicry due to the exposure to viral proteins and/or abnormal reactogenicity by adjuvants have been implicated. We describe two cases who developed SAT three days after the messenger RNA vaccine against COVID-19 (Pfizer-BioNTech®) and six days after the inactivated COVID-19 vaccine (CoronaVac®). SAT diagnosis of these patients was delayed for more than two weeks. When the current cases were evaluated together with 1 Pfizer-BioNTech® and 3 CoronaVac® related cases reported previously, the patients were female aged between 30-42, except for the male patient we presented, and the complaints of the patients initiated within the first 2-7 days. While two Pfizer-BioNTech® vaccine-related cases were severely symptomatic and thyrotoxic at presentation, there were cases with mild to moderate clinical manifestations in CoronaVac® vaccine-related group. Physicians should be aware of SAT that may occur within a few days following the COVID-19 vaccination.